Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 8:18 PM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2020, 8:18 PM CDT (01:18 UTC)
- Expired
- Jun 2, 2020, 8:49 PM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544
WUUS53 KARX 030118
SVRARX
MNC045-055-169-030230-
/O.NEW.KARX.SV.W.0024.200603T0118Z-200603T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
818 PM CDT Tue Jun 2 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Winona County in southeastern Minnesota...
Houston County in southeastern Minnesota...
Eastern Fillmore County in southeastern Minnesota...
* Until 930 PM CDT.
* At 817 PM CDT, severe thunderstorms were located along a line
extending from near Eyota to Chatfield to near Harmony, moving east
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. At 809 PM, a 60 mph wind gust
was recorded 5 miles west of Chatfield.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Preston around 820 PM CDT.
Harmony around 825 PM CDT.
Canton around 830 PM CDT.
St. Charles around 835 PM CDT.
Rushford, Lewiston and Altura around 850 PM CDT.
Spring Grove around 855 PM CDT.
Houston, Stockton and Rollingstone around 900 PM CDT.
Winona, Caledonia, Goodview and Fountain City around 905 PM CDT.
Other locations impacted by these severe thunderstorms include
Choice, Isinours, I 90 Exit 257, Hutton, Riceford, Ridgeway and
County Roads 28 And 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9208 4419 9186 4413 9173 4410 9171
4410 9168 4403 9159 4400 9144 4394 9136
4378 9124 4368 9127 4360 9126 4350 9208
TIME...MOT...LOC 0117Z 257DEG 33KT 4393 9232 4384 9217 4359 9210
HAIL...<.75IN
WIND...60MPH
$$
CA1 follow-up statement
597
WWUS53 KARX 030149
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
849 PM CDT Tue Jun 2 2020
MNC045-055-169-030159-
/O.CAN.KARX.SV.W.0024.000000T0000Z-200603T0230Z/
Winona MN-Houston MN-Fillmore MN-
849 PM CDT Tue Jun 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR WINONA...HOUSTON AND EASTERN
FILLMORE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Iowa...southeastern Minnesota...and southwestern and
west central Wisconsin.
LAT...LON 4419 9208 4419 9186 4413 9173 4410 9171
4410 9168 4403 9159 4400 9144 4394 9136
4378 9124 4368 9127 4360 9126 4350 9208
TIME...MOT...LOC 0147Z 257DEG 33KT 4399 9195 4390 9180 4365 9173
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 2, 6:22 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 622 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Updated at 615 PM CDT Tue Jun 2 2020 Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting vigorous convection with large hail. With numerous outflow boundaries and some drier air aloft, damaging wind gusts are also likely. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), tornado risk appears low at this time. Storms should clear the area by midnight as the surface front clears the area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 613 PM CDT Tue Jun 2 2020 Main aviation concern this evening is widespread, rapid, and intense thunderstorm development. With abundant instability, storms are producing large hail and strong surface winds. Periods of storms will continue for the next several hours, and should move out of the area by midnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DMD LONG TERM...DTJ AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Jun 2, 7:17 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 NNW VIROQUA 43.58N 90.90W
06/02/2020 M63 MPH VERNON WI AWOS
63.3 MPH REPORTED AT AIRPORT AWOS.
&&Local storm report, Jun 2, 7:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG OSAGE 43.28N 92.81W
06/02/2020 MITCHELL IA PUBLIC
TREES REPORTED DOWN.
&&Local storm report, Jun 2, 7:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST SPRING VALLEY 43.69N 92.39W
06/02/2020 E50 MPH FILLMORE MN TRAINED SPOTTER
&&Local storm report, Jun 2, 8:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST RICHLAND CENTER 43.34N 90.38W
06/02/2020 E50 MPH RICHLAND WI PUBLIC
ESTIMATED WIND GUSTS OF 40-50 MPH.
&&Special weather statement, Jun 2, 8:06 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Tue Jun 2 2020
IAZ029-030-WIZ061-030200-
Clayton-Fayette-Grant-
806 PM CDT Tue Jun 2 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE AND
GRANT COUNTIES...
At 804 PM CDT, radar indicated strong winds ahead of an area of
thunderstorms located along a line extending from near Spring Green
to near Bloomington to near Fort Atkinson. Movement was southeast at
45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Platteville, Oelwein, Lancaster, West Union, Guttenberg, Elkader,
Boscobel, Fennimore, Postville, Cuba City, Monona, Fayette,
Strawberry Point, Hazel Green, Dickeyville, Cassville, McGregor,
Garnavillo, Bloomington and Elgin.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
4308 9208 4308 9118 4299 9116 4299 9106
4313 9074 4316 9043 4251 9042 4251 9064
TIME...MOT...LOC 0104Z 307DEG 40KT 4310 9004 4290 9100 4308 9193
LeeLocal storm report, Jun 2, 8:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
813 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 2 SSW CUMMINGSVILLE 43.85N 92.29W
06/02/2020 E60 MPH FILLMORE MN TRAINED SPOTTER
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:18 PM CDT | Tornado Warning | ARX | Mower | 27 min |
| Jun 2, 7:48 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 44 min |
| Jun 2, 8:54 PM CDT | Special Weather Statement | ARX | Mower | 66 min |
| Jun 2, 9:11 PM CDT | Special Weather Statement | ARX | Houston | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.